Ibuprofen can lead to upper digestive hemorrhage independently of the administered dose. - GreenMedInfo Summary
Ibuprofen, a Potential Cause of Acute Hemorrhagic Gastritis in Children - A Case Report.
J Crit Care Med (Targu Mures). 2018 Oct ;4(4):143-146. Epub 2018 Oct 1. PMID: 30574567
Maria Oana Mărginean
Introduction: Upper gastrointestinal bleeding is an uncommon but possible life-threatening entity in children, frequently caused by erosive gastritis. Non-steroidal anti-inflammatory drugs are one of the most common class of drugs which can cause gastrointestinal complications, including hemorrhagic gastritis.
Case report: The case of a 6-year-old male, admitted for hematemesis, abdominal pain and loss of appetite. It was ascertained at the time of admission, that ibuprofen had been prescribed as the patient had a fever. This was inappropriately administered as the mother did not respect the intervals between the doses.Initial laboratory tests revealed neutrophilia, leukopenia, high levels of lactate dehydrogenase and urea. An upper digestive endoscopy revealed an increased friability of the mucosa, digested blood in the gastric corpus and fornix. No active bleeding site was detected. The histopathological examination described a reactive modification of the corporeal gastric mucosa. Intravenous treatment with proton pump inhibitors and fluid replacement were initiated, with favorable results.
Conclusion: Ibuprofen can lead to upper digestive hemorrhage independently of the administered dose. Parents should avoid administering Ibuprofen for fever suppression without consulting their pediatrician.